What antibiotics can you take while on Methadone?
My mother-in-law is a nurse for UAB ER, St. Vincent's St. Clair ER, and Omniflight helicopter. I have been sick for right at about a week now and my mother-in-law got me a z-pak from the hospital to take. Before taking it we looked up the drug interactions and if you take z-pak with methadone there is a high risk for an irregular heart rhythm. So we are trying to figure out what antibiotics I can take or even just a list of the ones I can't take. The Dr. at clinic is never there or I'd ask him.
I am sorry to hear that you have been ill for some time. From your question, I cannot determine the exact details of your illness. I encourage you to schedule an appointment with a different primary care doctor so that you can discuss your illness and treatment options. It is not possible to know whether you need antibiotics and which one is the correct one without knowing the full details of your medical history and performing a thorough physical exam. Azithromycin, the antibiotic in a z-pak, is historically prescribed for bronchitis, which is an infection involving the upper airways that often causes productive cough, fever, sore throat, and general malaise. It functions by preventing bacteria from replicating. Unfortunately, nearly 100% of cases of bronchitis are due to viruses, not bacteria. Antibiotics often make people with bronchitis feel better due to their anti-inflammatory effect, but this can be achieved with other medications such as ibuprofen. Antibiotics increase the risk of serious drug allergies and the development of resistant bacteria. Additionally, people with a history of heart problem are at risk for sudden death with azithromycin because it affects your heart's ability to reset after each heart beat. This risk is also increased in those taking methadone. Unfortunately, many other common antibiotics also increase the risk of death when combined with methadone. As such, it is critical that you see a primary care doctor to determine if you even need antibiotics, as it would be unfortunate to unnecessarily take antibiotics for a viral infection and have this ultimately cause your death.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.